Missouri, 2001

Tornado in Missouri, October 10, 2001

October 10, 2001 · NWS SGF · 1 event in 1 county or zone

An F1 tornado touched down near the Southwest Missouri State University campus at the intersection of Grand and National. The damage path was 100 yards wide and one half mile long as it moved north northeast across National Street.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An F1 tornado touched down near the Southwest Missouri State University campus at the intersection of Grand and National. The damage path was 100 yards wide and one half mile long as it moved north northeast across National Street. The tornado downed trees, blew down power lines, blew out numerous windows, and tore off a roof. 750 people lost power for more than 18 hours. Only minor injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 10, 5:49 AM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Oct 10, 5:49 AM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 AM CDT WED OCT 10 2001

ZONE UPDATE ISSUED TO INCREASE TEMPERATURES IN SOUTHWEST
MISSOURI/SOUTHEAST KANSAS COUNTIES. CURRENT READINGS WERE VERY CLOSE
TO EXPECTED HIGHS...SO BUMPED THE HIGHS UP A CATEGORY.

.SGF...
MO...FLASH FLOOD WATCH FOR WEDNESDAY FOR ZONES MOZ055>057...
MOZ066>069...MOZ077>081...MOZ088...MOZ090...MOZ093>094.

KS...FLASH FLOOD WATCH FOR WEDNESDAY FOR ZONES KSZ073...KSZ097...
KSZ101.

SUTTON

In the hours before

Special weather statement, Oct 10, 5:00 AM CST, 5 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT WED OCT 10 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
...HEAVY RAIN POSSIBLE TODAY...
...WINDY CONDITIONS TO PERSIST TODAY...

A DEVELOPING STORM SYSTEM IN THE CENTRAL PLAINS WILL CONTINUE TO
BRING A VARIETY OF HAZARDOUS WEATHER TO THE MISSOURI OZARKS AND
SOUTHEAST KANSAS TODAY.

OVERNIGHT...SEVERAL WAVES OF HEAVY RAINFALL MOVED THROUGH MISSOURI
AND KANSAS. FOUR TO SIX INCHES OF RAIN WAS ESTIMATED BY RADAR TO
HAVE FALLEN ACROSS PORTIONS OF SOUTHWEST MISSOURI DURING THE PRE
DAWN HOURS.

WHILE THE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH THIS MORNING...
ANOTHER ROUND OF WIDESPREAD SHOWERS AND THUNDERSTORMS IS EXPECTED
THIS AFTERNOON AND EVENING. WINDS ACROSS THE REGION ARE VERY STRONG
AND SHOW A FAVORABLE SIGNATURE FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT. DAMAGING WINDS WILL BE THE MAIN THREAT...WITH ISOLATED
TORNADOES ALSO POSSIBLE. THE PRIME TIME FOR SEVERE WEATHER WILL BE
FROM 2 PM TO 8 PM TODAY.

HEAVY RAIN WILL ALSO ACCOMPANY THE SHOWERS AND THUNDERSTORMS TODAY.
AN ADDITIONAL TWO TO FOUR INCHES OF RAIN WILL BE POSSIBLE ACROSS THE
REGION BEFORE THE RAIN ENDS THURSDAY. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR LOCATIONS ALONG AND NORTH OF A LINE FROM NEOSHO TO
SPRINGFIELD AND LEBANON FOR TODAY. HEAVY RAIN WILL BE POSSIBLE
SOUTHEAST OF THIS LINE...HOWEVER GROUND SATURATION WILL BE SLOWER
TO DEVELOP DUE TO THE RECENT DRY SPELL.

MEANWHILE...A GUSTY SOUTH TO SOUTHWEST WIND OF 20 TO 30 MPH WILL
ALSO CONTINUE TODAY AS THE STORM SYSTEM ORGANIZES IN THE PLAINS.
GUSTS NEAR 40 MPH MAY OCCUR LATE THIS MORNING ACROSS SOUTHEAST
KANSAS AND PORTIONS OF WEST CENTRAL MISSOURI. PERSONS DRIVING HIGH
PROFILE VEHICLES SHOULD USE CAUTION TODAY...ESPECIALLY ON EAST-WEST
ROADS.

.EXTENDED OUTLOOK...
SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST EARLY
THURSDAY...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED
FRIDAY NIGHT THROUGH EARLY SUNDAY.

SUTTON
Local storm report, Oct 10, 10:25 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 AM CDT WED OCT 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1049 AM    PIERCE CITY               MO   WIND DAMAGE
10/10/01   LAWRENCE                       TIN ROOF TORN OFF. TREES
                                          ALSO UPROOTED TO THE EAST
                                          OF PIERCE CITY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 10 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Greene

When
October 10, 10:35 AM CST to 10:40 AM CST
Where
Greene County, Springfield
Rating
F1
Path length
0.5 mi
Path width
100 yd
Injuries
5 direct, 0 indirect
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
37.200, -93.300

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyThe tornado archive for Missouri, 2001Warnings in Missouri, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5271117.